Neuroimmunological adverse events associated with immune checkpoint inhibitor: a retrospective, pharmacovigilance study using FAERS database

Takahisa Mikami, Bobby Liaw, Mizuho Asada, Takahiro Niimura, Yoshito Zamami, Deborah Green-LaRoche, Lori Pai, Michael Levy, Suriya Jeyapalan

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)

Abstract

Purpose: To investigate the characteristics and risk factors for neurologic adverse events (AEs) induced by immune checkpoint inhibitors (ICIs). Methods: An observational, retrospective, and pharmacovigilance study based on the FAERS database collected between January 2014 and December 2019 was conducted. ICI-related AEs were defined as adverse reactions in patients using anti-PD-1 (nivolumab and pembrolizumab), anti-PD-L1 (atezolizumab, avelumab, and durvalumab), and anti-CTLA-4 (ipilimumab and tremelimumab). Neurologic AEs previously reported to be associated with ICI were evaluated in the disproportionality analysis using the reporting odds ratio (ROR). Results: Among 50,406 ICI-related reports, 3619 (7.2%) neurological case was found: 1985 with anti-PD-1, 372 with anti-PD-L1, 366 with anti-CTLA-4, and 896 with the combination of ICIs. In comparison to non-ICI drug use, ICI use demonstrated higher risk for neurologic complication, including hypophysitis/hypopituitarism, myasthenia gravis, encephalitis/myelitis, meningitis, Guillain-Barre syndrome, vasculitis, and neuropathy. The risk of neurologic AEs associated with ICI combination therapy was as high as or even higher than ICI monotherapy, most significantly in hypophysitis/hypopituitarism. The proportion of serious neurological events and death related to combination therapy has been decreasing in recent years. Older age, male and female sex, and metastasis were not significant risk factors for the incidence of neurologic ICI-related AEs. Patients at older age, with melanoma or non-small cell lung cancer, or on dual ICI therapy may be at higher risk of fatal neurologic AEs. Conclusion: ICI use is associated with a higher risk of neurological complications, with dual ICI therapy posing a higher risk, while older age, sex, or metastasis were not. Patients at older age, with certain cancer types, or on dual ICI therapy may be at higher risk of fatal neurologic AEs.

Original languageEnglish
Pages (from-to)135-144
Number of pages10
JournalJournal of neuro-oncology
Volume152
Issue number1
DOIs
Publication statusPublished - Mar 2021
Externally publishedYes

Keywords

  • FAERS database
  • Immune checkpoint inhibitors
  • Neurologic adverse events

ASJC Scopus subject areas

  • Oncology
  • Neurology
  • Clinical Neurology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Neuroimmunological adverse events associated with immune checkpoint inhibitor: a retrospective, pharmacovigilance study using FAERS database'. Together they form a unique fingerprint.

Cite this